Alert archive / Tennessee / Flash Flood Warnings in 2015

Flash Flood Warning 89, NWS Memphis, TN

July 23, 2015Shelby County, Tennessee

NWS Memphis, TN issued this flash flood warning at Jul 23, 2015, 1:17 PM CDT for Shelby County, Tennessee. It was in force for 118 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2015, 1:17 PM CDT (18:17 UTC)
Expired
Jul 23, 2015, 3:15 PM CDT
In force
118 min
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

County Shelby County, TN

The radar

The Memphis radar (KNQA), 30 km from the middle of the area, began a volume at 18:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 6.3 hours before the alert went out and 34 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2015-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 915 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2015-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 114 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
915 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
114 m²/s²
0-3 km storm-relative helicity
120 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

913 
WGUS54 KMEG 231817
FFWMEG
TNC157-232015-
/O.NEW.KMEG.FF.W.0089.150723T1817Z-150723T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
117 PM CDT THU JUL 23 2015

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHERN SHELBY COUNTY IN WEST TENNESSEE...

* UNTIL 315 PM CDT

* AT 117 PM CDT...DOPPLER RADAR ESTIMATES 1 TO 2 INCHES OF RAIN HAS 
  OCCURRED OVER THE PAST HOUR. SHOWERS AND THUNDERSTORMS WILL 
  PRODUCE AN ADDITIONAL 1 TO 2 INCHES OF RAIN OVER THE NEXT HOUR.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  GERMANTOWN...T O FULLER STATE PARK...CORDOVA...MEMPHIS...DOWNTOWN
  MEMPHIS...SOUTHEAST MEMPHIS...MIDTOWN MEMPHIS...SOUTHWEST
  MEMPHIS...WHITEHAVEN...WHITE STATION...PRESIDENTS ISLAND...
  CAPLEVILLE AND PARKWAY VILLAGE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3512 9018 3514 9014 3512 9011 3512 9009
      3514 9006 3515 9007 3517 9011 3520 9011
      3518 8975 3500 8973 3500 9020

$$
1 follow-up statement
269 
WGUS74 KMEG 232014
FFSMEG

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
314 PM CDT THU JUL 23 2015

TNC157-232024-
/O.EXP.KMEG.FF.W.0089.000000T0000Z-150723T2015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SHELBY TN-
314 PM CDT THU JUL 23 2015

...THE FLASH FLOOD WARNING FOR SOUTHERN SHELBY COUNTY WILL EXPIRE AT
315 PM CDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3512 9018 3514 9014 3512 9011 3512 9009
      3514 9006 3515 9007 3517 9011 3520 9011
      3518 8975 3500 8973 3500 9020

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Jul 23, 12:49 PM CDT, 28 minutes earlier.

Area forecast discussion, Jul 23, 12:49 PM CDT, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
1249 PM CDT THU JUL 23 2015

.DISCUSSION...

UPDATED FOR 18Z AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 1114 AM CDT THU JUL 23 2015/

UPDATE...

STALLED FRONT REMAINS DRAPED ACROSS THE AREA FROM NEAR JONESBORO
TO NEAR SAVANNAH. SHOWERS AND THUNDERSTORMS WILL REDEVELOP ALONG
THE BOUNDARY THIS AFTERNOON. LATEST HRRR SHOWS MOST OF THE
REDEVELOPMENT MAY OCCUR ALONG AND SOUTH OF A JONESBORO TO
SAVANNAH LINE MAINLY DURING THE 3 PM-7 PM CDT TIME FRAME.
MEANWHILE...ONGOING CONVECTION ACROSS NE ARKANSAS WILL PUSH EAST
INTO THE MO BOOTHEEL AND NORTHWEST TENNESSEE DURING THE EARLY
AFTERNOON HOURS WHILE CONVECTION NEAR THE TENNESSEE RIVER WILL
PUSH EAST INTO MIDDLE TENNESSEE OVER THE NEXT 1-2 HOURS. WILL
MAKE MINOR TWEAKS TO POPS...OTHERWISE REST OF FORECAST LOOKS
GOOD.

KRM

DISCUSSION... /ISSUED 319 AM CDT THU JUL 23 2015/

CURRENTLY THE MIDSOUTH WAS CLOUDY TO MOSTLY CLOUDY. SCATTERED
SHOWERS AND STORMS WERE DOTTED MAINLY NORTH OF INTERSTATE FORTY AS
OF 3 AM. TEMPERATURES WERE VERY SIMILAR TO THIS TIME LAST NIGHT
WITH WIDESPREAD LOW TO MID 70S. WINDS WERE GENERALLY CALM OVER THE
EASTERN COUNTIES...WITH SOUTH WINDS OF 3 TO 8 KTS ALONG AND WEST
OF THE MISSISSIPPI RIVER.

FOR TODAY AND TONIGHT...NOT MUCH CHANGE TAKING PLACE IN THE
ATMOSPHERE THE NEXT 24 HOURS...AND NOT MUCH CHANGE IN THE MODEL
OUTPUTS SINCE YESTERDAY. THE STORM TRACK WILL CONTINUE TO RIDE
ALONG A STALLED FRONTAL BOUNDARY WITH CURRENT WATER VAPOR IMAGERY
AND RADAR SHOWING DISTURBANCES LINED UP BACK INTO THE CENTRAL
PLAINS. THE UPPER RIDGE IS BUILDING OVER THE FRONT RANGE WHICH THE
MODELS HAVE SHOWN...AND AS A RESULT 500MB WINDS HAVE VEERED
NORTHWESTERLY ACROSS NORTHERN OKLAHOMA. ON THE SURFACE CURRENT
WEAK FRONT HAS PUSHED A LITTLE NORTH DURING THE PAST 24
HOURS...NOW RIDING ALONG THE KY/TN BORDER.

MUCH OF THE MIDSOUTH WILL SEE SCATTERED SHOWERS AND STORMS
TODAY...WITH SOME HAVING THE POTENTIAL TO BE STRONG OR SEVERE.
PLAN ON A MARGINAL RISK MENTION IN THIS MORNINGS HWO. ACTIVITY IS
EXPECTED TO BEGIN DECREASING TONIGHT OVER THE NORTH AS THE
DEVELOPING NORTHWEST GIVES THE FRONT A PUSH TO THE SOUTH. HAVE
EXTENDED THE FFA OVER NORTHEAST ARKANSAS AND THE BOOTHEEL OF
MISSOURI THROUGH EARLY THIS EVENING TO CAPTURE THIS PASSAGE.
HIGHS WILL RANGE FROM THE UPPER 80S...TO LOW 90S.

TOMORROW...THE ENTIRE REGION WILL BE BACK IN NORTHWEST FLOW ALOFT
WITH THE WEAK FRONT STALLING ACROSS THE FAR SOUTHWEST COUNTIES.
IT APPEARS THAT JUST ENOUGH STABLE AIR FROM THE OHIO VALLEY MAY
WORKS ITS WAY INTO THE FAR NORTHEAST COUNTIES...TAKING RAIN
CHANCES TO BELOW 15 PERCENT. DEWPOINTS IN THIS REGION WILL ALSO FALL
INTO 60S. ELSEWHERE THE HUMIDITY WILL STILL REMAIN HIGH FRO
ISOLATED CONVECTION...AND THE SOUTHWEST COUNTIES MAY FLIRT WITH
HEAT ADVISORY CONDITIONS.

SATURDAY THROUGH MONDAY...THE RETURN TO HIGHER HEAT IS STILL WELL
ON TRACK...WITH MINIMAL RAIN CHANCES. HIGH PRESSURE THROUGHOUT
THE COLUMN WILL YIELD LIGHT WINDS AND STRONG SUBSIDENCE. WIDESPREAD
MID AND UPPER 90 TEMPERATURES ARE ANTICIPATED WITH HEAT ADVISORIES
LIKELY.

TUESDAY AND WEDNESDAY...A STRONG SHORTWAVE WILL ENTER THE NORTHERN
ROCKIES NEXT WEEK BEFORE TRACKING INTO THE UPPER MIDWEST. THE
RIDGE WILL FLATTEN SOME OVER THE MIDSOUTH...BUT MODELS ARE NOT
REALLY SIGNALING A CHANGE IN TEMPERATURES. AN ISOLATED SHOWER
DURING THE PERIOD MAY COOL A FEW OFF OTHERWISE CONFIDENCE IS HIGH
THAT HEAT INDICES ABOVE 105F WILL CONTINUE.

JAB

&&

.AVIATION...

18Z TAF CYCLE

A WEAK FRONT REMAINS ACROSS THE AREA. SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INVOF THIS
BOUNDARY INTO THIS EVENING. IN THE SHORT TERM...KMEM STANDS THE
BEST CHANCE OF TSRAS ON STATION OVER THE NEXT 1-2 HOURS. ELSW
WILL CONTINUE A MENTION OF VCTS THROUGH ABOUT 24/01Z AREAWIDE.
OUTSIDE OF SHRAS/TSRAS EXPECT VFR CONDS. AREAS OF FOG DEVELOPING
AFTER 24/06Z WITH MVFR CONDITIONS POSSIBLE AT KMEM...KJBR AND
KTUP...IFR CONDITIONS POSSIBLE AT KMKL. WINDS WEST THIS AFTERNOON
6-8 KTS AND LIGHT TONIGHT INTO FRIDAY MORNING.

SJM

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR CLAY-CRAIGHEAD-
     CRITTENDEN-CROSS-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH-ST. FRANCIS.

MO...FLASH FLOOD WATCH UNTIL 7 PM CDT THIS EVENING FOR DUNKLIN-
     PEMISCOT.

MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 23, 3:25 AM CDT, 9 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
325 AM CDT THU JUL 23 2015

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-241030-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
325 AM CDT THU JUL 23 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A FLASH FLOOD WATCH IS IN EFFECT ACROSS NORTHEAST ARKANSAS AND THE
BOOTHEEL OF MISSOURI THROUGH EARLY THIS EVENING.

THERE IS A MARGINAL RISK FOR SEVERE WEATHER ACROSS THE ENTIRE
MIDSOUTH. DAMAGING WINDS AND LOCALIZED FLASH FLOODING ARE THE
MAIN THREATS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HEAT INDICES ABOVE 105 DEGREES OVER THE MIDSOUTH ARE ANTICIPATED
THIS WEEKEND AND INTO THE MIDDLE OF NEXT WEEK. A HEAT ADVISORY
MAY BE NEEDED FOR ALL OR PORTIONS OF THE AREA STARTING TOMORROW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AN THIS EVENING.

JAB

In the hours before

Special weather statement, Jul 23, 12:51 PM CDT, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1251 PM CDT THU JUL 23 2015

ARZ036-MSZ001-007-TNZ049-088-089-231830-
CRITTENDEN AR-TUNICA MS-DE SOTO MS-FAYETTE TN-TIPTON TN-SHELBY TN-
1251 PM CDT THU JUL 23 2015

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL UNTIL 130 PM CDT FOR...

CENTRAL CRITTENDEN COUNTY IN EASTERN ARKANSAS...
NORTH CENTRAL TUNICA COUNTY IN NORTHWESTERN MISSISSIPPI...
NORTHERN DE SOTO COUNTY IN NORTHEASTERN MISSISSIPPI...
FAYETTE COUNTY IN SOUTHWEST TENNESSEE...
SOUTHEASTERN TIPTON COUNTY IN SOUTHWEST TENNESSEE...
SHELBY COUNTY IN SOUTHWEST TENNESSEE...

AT 1251 PM CDT...A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40
MPH WAS LOCATED NEAR FRAYSER...OR NEAR BARTLETT...MOVING SOUTHEAST AT
30 MPH.

VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.

PEOPLE IN CENTRAL CRITTENDEN...NORTH CENTRAL TUNICA...NORTHERN DE
SOTO...FAYETTE...SOUTHEASTERN TIPTON AND SHELBY COUNTIES SHOULD
MONITOR THIS STORM CLOSELY.

LAT...LON 3556 8952 3548 8947 3540 8947 3540 8942
      3504 8920 3499 8948 3499 8972 3495 8972
      3484 9037 3493 9041 3515 9040 3515 9050
      3519 9051
TIME...MOT...LOC 1751Z 311DEG 27KT 3521 8991

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 8:30 PM CDTSevere Thunderstorm WarningMEGLauderdale, Shelby, Tipton24 min
Jul 22, 8:56 PM CDTSpecial Weather StatementMEGTipton34 min
Jul 23, 6:02 AM CDTSpecial Weather StatementMEGHardeman43 min
Jul 23, 11:08 AM CDTFlash Flood WarningMEGMadison2 hr
Jul 23, 11:16 AM CDTFlash Flood WarningMEGChester119 min
Jul 23, 12:51 PM CDTSpecial Weather StatementMEGFayette, Shelby39 min
Jul 23, 1:33 PM CDTSpecial Weather StatementMEGFayette42 min

Nearby

Flash Flood Warnings in Tennessee, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.